Bloodthinning and warfarin

Leave a Comment

Submitted by Dr T on March 13, 2012 – 9:02am

Question: 
I am a 63 year old male with controlled chronic hypertension (Cozaar 100mg)and atrial Fib. I was also recently diagnosed with COPD and late onset asthma (two inhalers and Singular).Over the years it has been recommended I thin my blood as a preventive to stroke so I have been on warfarin, Plavix and asperin.More recently a new doctor insists I should be on Wayfarin even though I have no pain or suffering from atrial fib.Question: given the amount of side effects, dangers, and inconveniences is it reasonable for me to insist on Plavix and supplement that with vitamins known to thin the blood? Or is crucial for my life to begin this warfarin treatment?

Hi Dennis,

I am surprised it is only now that your doctors suggest this. Most doctors prescribe Coumadin (warfarin) in patients with Atrial fibrillation (AF) for the prevention of stroke. With proper supervision (and regular monthly testing), it is an excellent and safe drug. A new alternative, dabitagran, is easier to take, but has some drawbacks you should be aware of.

Any treatment has the potential of complications, some of them serious. In the case of coumadin, this has long proven to outweigh the risks & complications caused by a stroke. Occasionally, Plavix and/or aspirin are sometimes used together with a bloodthinner such as coumadin, but only in patients who are difficult to manage or are at high risk for stroke because of other illnesses.

Hope this helps,
Dr T

Leave a Reply

Your email address will not be published.